Hail, McClain
- When
- August 11, 3:52 AM CST
- Where
- McClain County, 2.14 mi E of Cole
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.102, -97.532
MPing report.
Despite a somewhat nebulous synoptic regime, with modest zonal upper flow across the southern Plains, widespread thunderstorm development emerged during the early morning of the 11th. Thunderstorm development was fostered by a strong isentropic regime across portions of central Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Despite a somewhat nebulous synoptic regime, with modest zonal upper flow across the southern Plains, widespread thunderstorm development emerged during the early morning of the 11th. Thunderstorm development was fostered by a strong isentropic regime across portions of central Oklahoma. Repeated rounds of heavy rain led to widespread flash flooding in a narrow corridor from west-central into central Oklahoma, including southern portions of the Oklahoma City Metropolitan area. A downburst wind event was also observed south of the Lake Thunderbird area of Cleveland County near daybreak.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 11, 12:22 AM CST, 3 hours 30 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Norman OK
122 AM CDT Sun Aug 11 2024
...New SHORT TERM, LONG TERM...
.KEY MESSAGES...
Updated at 119 AM CDT Sun Aug 11 2024
- Another morning with much needed rain across parts of the area.
A few strong storms possible, along with heavy rainfall and
isolated flooding possible.
- Heat returns to parts of the area today and area-wide tomorrow
Monday. Heat Advisory for southwest Oklahoma and western north
Texas Sunday. Heat headlines likely through the upcoming week.
&&
.SHORT TERM...
(Today and tonight)
Issued at 119 AM CDT Sun Aug 11 2024
Area of showers and thunderstorms will continue to move east across
central into eastern Oklahoma this morning. No severe weather is
expected with this activity, however very high precipitable water
will result in efficient rain producers and heavy rainfall with
some isolated flooding possible.
This will also keep temperatures bit cooler along and east of I-35
compared to normal, although not as cool as was seen Saturday.
Farther west where more insolation is expected along with increasing
southerly low level flow and warming boundary layer temperatures
will respond and climb back into the upper 90s and lower 100s. These
temps combined with dewpoints in the 60s will result in afternoon
heat indices between 105 and 110. Will likely go with a Heat
Advisory for portions of southwest Oklahoma and western north Texas.
For tonight, there remains a chance for a few showers/storms across
northern Oklahoma with better chances shifting north and northeast
of the area. South winds will remain breezy which will aid in
keeping overnight temperates quite a bit warmer than we have had
the last few nights.
&&
.LONG TERM...
(Monday through Saturday)
Issued at 119 AM CDT Sun Aug 11 2024
Although upper ridge begins to build back north still appears there
will be a low chance for a few showers along the Oklahoma Kansas
border Monday night. Otherwise, the middle of the week will be much
warmer with little in the way of rain chances. Will also see a
stretch beginning Monday and possible lingering through much of the
week for daily need of heat headlines as hot and humid conditions
remain in place.
Models then diverge as we go toward the end of the work week wrt to
strength or lack of upper ridge and possible trough/front and some
additional rain chances. For now will keep some low pops and
slightly cooler(less hot) temperatures, especially across the
north.
&&
.AVIATION...
(06Z TAFS)
Issued at 1234 AM CDT Sun Aug 11 2024
Mostly MVFR conditions are expected, though there is a low chance
of LIFR conditions with showers and thunderstorms as they move
through KPNC and KSWO early Sunday morning. Precipitation exits
the area mid- to late- morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 89 76 95 77 / 40 20 10 0
Hobart OK 101 78 102 76 / 20 10 0 0
Wichita Falls TX 101 80 103 78 / 20 10 0 0
Gage OK 99 71 95 71 / 20 20 10 10
Ponca City OK 84 71 94 72 / 90 50 10 30
Durant OK 94 76 100 77 / 30 10 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for OKZ033>039-044-045.
TX...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for TXZ083>090.
&&
SHORT TERM...30
LONG TERM....30
AVIATION...01Hazardous Weather Outlook National Weather Service Norman OK 344 AM CDT Sun Aug 11 2024 OKZ004>048-050>052-TXZ083>090-120845- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 344 AM CDT Sun Aug 11 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Showers and thunderstorms across the area this morning will continue to move east out of the area during the afternoon hours. A few strong and isolated severe storms will be possible with quarter size hail possible. Heavy rainfall will also be possible. .Heat... Afternoon heat indices of 105 to 110 will be likely across southwest Oklahoma and western north Texas this afternoon. A Heat Advisory is in effect for that area. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Thunderstorms... Low chances for thunderstorms will continue Sunday and Monday night, mainly across northern Oklahoma. Storm chances return Thursday and Friday. .Heat... Dangerous heat and heat indices are expected across much of the area Monday through Saturday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
335 AM CDT Sun Aug 11 2024
OKZ010-011-015-110915-
Major OK-Woodward OK-Dewey OK-
335 AM CDT Sun Aug 11 2024
...A strong thunderstorm will impact portions of north central Dewey,
southwestern Major and southeastern Woodward Counties through 415 AM
CDT...
At 334 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Sharon, moving southeast at 15 mph.
HAZARD...Wind gusts of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Vici, Sharon, Mutual, Chester, and Cestos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3621 9939 3636 9930 3625 9890 3599 9903
TIME...MOT...LOC 0834Z 293DEG 14KT 3624 9928
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JTSpecial Weather Statement
National Weather Service Norman OK
339 AM CDT Sun Aug 11 2024
OKZ015>017-110930-
Dewey OK-Custer OK-Blaine OK-
339 AM CDT Sun Aug 11 2024
...Strong thunderstorms will impact portions of northeastern Custer,
central Blaine and eastern Dewey Counties through 430 AM CDT...
At 339 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southeast of Taloga to 4 miles east of
Fay. Movement was east at 20 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Watonga, Taloga, Greenfield, Oakwood, Eagle City, Fay, and Hucmac.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3614 9895 3588 9821 3584 9821 3563 9843
3593 9906
TIME...MOT...LOC 0839Z 279DEG 17KT 3602 9891 3581 9857
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JTSpecial Weather Statement
National Weather Service Norman OK
346 AM CDT Sun Aug 11 2024
OKZ028-029-110900-
Cleveland OK-McClain OK-
346 AM CDT Sun Aug 11 2024
...A strong thunderstorm will impact portions of central Cleveland
and west central McClain Counties through 400 AM CDT...
At 345 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cole, moving east at 10 mph.
HAZARD...Wind gusts of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southern Norman, Noble, Goldsby, Dibble, Washington, and Cole.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3504 9765 3512 9767 3520 9742 3501 9740
TIME...MOT...LOC 0845Z 265DEG 10KT 3509 9759
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
JTSpecial Weather Statement
National Weather Service Norman OK
426 AM CDT Sun Aug 11 2024
OKZ010-011-015>018-024-111000-
Major OK-Kingfisher OK-Woodward OK-Canadian OK-Dewey OK-Custer OK-
Blaine OK-
426 AM CDT Sun Aug 11 2024
...Strong thunderstorms will impact portions of southwestern
Kingfisher, northeastern Custer, Blaine, eastern Dewey, southwestern
Major, northwestern Canadian and southeastern Woodward Counties
through 500 AM CDT...
At 426 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Mutual to 6 miles east of
Taloga to 4 miles south of Eagle City to 6 miles north of Calumet.
Movement was southeast at 30 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
El Reno, Watonga, Taloga, Geary, Okarche, Seiling, Canton, Calumet,
Longdale, Hitchcock, Greenfield, Oakwood, Mutual, Canton Lake,
Quinlan, Orion, Concho, Chester, Eagle City, and Cestos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3565 9782 3543 9817 3553 9831 3555 9831
3555 9835 3620 9930 3650 9903
TIME...MOT...LOC 0926Z 294DEG 24KT 3631 9911 3605 9886 3587 9857 3570
9816
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
30Special Weather Statement
National Weather Service Norman OK
433 AM CDT Sun Aug 11 2024
OKZ027-028-111000-
Grady OK-McClain OK-
433 AM CDT Sun Aug 11 2024
...A strong thunderstorm will impact portions of northeastern Grady
and west central McClain Counties through 500 AM CDT...
At 433 AM CDT, Doppler radar was tracking a strong thunderstorm near
Blanchard, moving east at 15 mph.
HAZARD...Wind gusts of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Blanchard, Goldsby, Dibble, Washington, and Cole.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3500 9743 3503 9773 3515 9772 3518 9747
3517 9746
TIME...MOT...LOC 0933Z 274DEG 13KT 3510 9764
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
30Special Weather Statement
National Weather Service Norman OK
434 AM CDT Sun Aug 11 2024
OKZ024-027-111000-
Grady OK-Canadian OK-
434 AM CDT Sun Aug 11 2024
...A strong thunderstorm will impact portions of northern Grady and
southeastern Canadian Counties through 500 AM CDT...
At 434 AM CDT, Doppler radar was tracking a strong thunderstorm over
Minco, moving east at 20 mph.
HAZARD...Wind gusts of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mustang, Tuttle, Union City, and Minco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3523 9804 3538 9804 3543 9769 3526 9772
TIME...MOT...LOC 0934Z 249DEG 18KT 3532 9795
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
30The Norman radar (KTLX), 35 km away, was scanning. The volume nearest the first event began at 09:49 UTC.
14 flash flood, 5 thunderstorm wind, 3 lightning, 1 hail, 1 flood. Local standard time, as filed.
MPing report.
House fire due a suspected lightning strike.
Relayed image showing the metal roof of a carport blown off. Time is radar estimated.
Relayed images showing a house with portions of its roof decking blown off and other large tree limbs blown down. Time is radar estimated.
Social media image showing a section of vinyl siding blown off of a house. Time is radar estimated.
Social media image showing flooding across portions of Santa Fe Avenue. Event time is approximate.
Social media image showing roadway flooding, including at least one vehicle stranded in floodwaters, along Danforth Road between Pennsylvania and Western Avenues. Event time is approximate.
Phone call report of thunderstorm wind damage, including a machine shed destroyed and tree damage. Time is radar estimated.
Relayed images showing multiple large (12+ inch diameter) trees uprooted and damage to outbuildings. Time is radar estimated.
Social media image showing roadway flooding in a neighborhood near the intersection of 36th Avenue Northeast and Robinson Street. Event time is approximate.
Social media image showing roadway flooding along a portion of South Bryant Avenue, south of Southeast 19th Street. Event time is approximate.
Relayed video showing roadway flooding along residential streets just southwest of The University of Oklahoma campus. Event time is approximate.
Social media image showing roadway flooding near the intersection of Sooner Road and Southeast 44th Street, with multiple vehicles stranded in floodwaters. Event time is approximate.
Heavy rainfall caused the Little River to rise out of its banks, flooding the intersection of West Indian Hills Road and 24th Avenue Northwest. Event time is approximate.
Heavy rainfall caused Chouteau Creek to rise out of its banks, causing extensive roadway flooding along Slaughterville Road. At least one water rescue occurred near the intersection of Slaughterville Road and 84th Street. Social media video. Event time is approximate.
Cemetery Road, near the intersection of 53rd Street, closed due to flooding. Event time is approximate.
Cemetery Road, near the intersection of Burkett Road, closed due to flooding. Event time is approximate.
Heavy rainfall caused Dripping Springs Creek to rise out of its banks, flooding the intersection of Maguire Road and 72nd Street. Event time is approximate.
Multiple social media videos showing roadway flooding near the intersection of Lindsey Street and Elm Avenue. Multiple vehicles were stranded in floodwaters. Event time is approximate.
House fire due to a suspected lightning strike.
Social media image showing a vehicle stranded in floodwaters near the intersection of Boyd Street and Pickard Avenue. Event time is approximate.
Social media image showing roadway flooding along 132nd Street between Etowah Road and Post Oak Road. Event time is approximate.
House fire due a suspected lightning strike.
Social media video showing roadway flooding along portions of Porter Avenue north of Tecumseh Road. Event time is approximate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203015, 1210672, 1203020, 1203025, 1203026, 1208521, 1210549, 1205680, 1203018, 1208522, 1210541, 1208524, 1208525, 1210542, 1210544, 1210545, 1210546, 1210547, 1210548, 1210674, 1210543, 1210550, 1210675, 1210551.